Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Minimal surfaces with the area growth of two planes: The case of infinite symmetry


Authors: William H. Meeks III and Michael Wolf
Journal: J. Amer. Math. Soc. 20 (2007), 441-465
MSC (2000): Primary 53A10; Secondary 32G15
DOI: https://doi.org/10.1090/S0894-0347-06-00537-6
Published electronically: July 11, 2006
MathSciNet review: 2276776
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that a connected properly immersed minimal surface in $ {\mathbb{E}}^3$ with infinite symmetry group and area growth constant less than $ 3\pi$ is a plane, a catenoid, or a Scherk singly-periodic minimal surface. As a consequence, the Scherk minimal surfaces are the only connected periodic minimal desingularizations of the intersections of two planes.


References [Enhancements On Off] (What's this?)

  • 1. D. Hoffman and W. H. Meeks III.
    The strong halfspace theorem for minimal surfaces.
    Invent. Math., 101:373-377, 1990. MR 1062966 (92e:53010)
  • 2. H. Karcher.
    Embedded minimal surfaces derived from Scherk's examples.
    Manuscripta Math., 62:83-114, 1988. MR 0958255 (89i:53009)
  • 3. H. Karcher.
    Construction of minimal surfaces.
    Surveys in Geometry, pages 1-96, 1989.
    University of Tokyo, 1989, and Lecture Notes No. 12, SFB256, Bonn, 1989.
  • 4. H. Lazard-Holly and W. H. Meeks III.
    The classification of embedded doubly-periodic minimal surfaces of genus zero.
    Invent. Math., 143:1-27, 2001. MR 1802791 (2001m:53013)
  • 5. Hai-Ping Luo.
    Desingularizing the intersection between a catenoid and a plane.
    Ph.D. thesis, University of Massachusetts, Amherst, 1997.
  • 6. W. H. Meeks III.
    Geometric results in classical minimal surface theory, volume 8 of Surveys in Differential Geometry.
    International Press, edited by S.T. Yau, 2003. MR 2039993 (2005b:53014)
  • 7. W. H. Meeks III.
    Global problems in classical minimal surface theory.
    In Global theory of minimal surfaces, pages 453-470. American Mathematical Society, Providence, RI, for the Clay Mathematics Institute, Cambridge, MA, edited by D. Hoffman, 2005. MR 2167272 (2006f:53011)
  • 8. W. H. Meeks III and J. Pérez.
    Conformal properties in classical minimal surface theory.
    In Surveys of Differential Geometry IX - Eigenvalues of Laplacian and other geometric operators, pages 275-336. International Press, edited by Alexander Grigor'yan and Shing Tung Yau, 2004. MR 2195411
  • 9. W. H. Meeks III, J. Pérez, and A. Ros.
    Uniqueness of the Riemann minimal examples.
    Invent. Math., 131:107-132, 1998. MR 1626477 (99b:53013)
  • 10. W. H. Meeks III and H. Rosenberg.
    The global theory of doubly periodic minimal surfaces.
    Invent. Math., 97:351-379, 1989. MR 1001845 (90m:53017)
  • 11. W. H. Meeks III and H. Rosenberg.
    The maximum principle at infinity for minimal surfaces in flat three-manifolds.
    Comment. Math. Helvetici, 65:255-270, 1990. MR 1057243 (91d:53011)
  • 12. W. H. Meeks III and H. Rosenberg.
    The geometry of periodic minimal surfaces.
    Comment. Math. Helvetici, 68:538-578, 1993. MR 1241472 (95a:53011)
  • 13. J. Pérez, M. Rodríguez, and M. Traizet.
    The classification of doubly periodic minimal tori with parallel ends.
    Journal of Diff. Geometry, 69(3):523-577, 2005. MR 2170278
  • 14. J. Pérez and M. Traizet.
    The classification of singly periodic minimal surfaces with genus zero and Scherk type ends.
    Transactions of the A.M.S.
    To appear.
  • 15. H. F. Scherk.
    Bemerkungen über die kleinste Fläche innerhalb gegebener Grenzen.
    J. R. Angew. Math., 13:185-208, 1835.
  • 16. R. Schoen.
    Uniqueness, symmetry, and embeddedness of minimal surfaces.
    J. of Differential Geometry, 18:791-809, 1983. MR 0730928 (85f:53011)
  • 17. M. Traizet.
    Weierstrass representation of some simply-periodic minimal surfaces.
    Ann. Global Anal. Geom., 20:77-101, 2001. MR 1846898 (2002h:53015)
  • 18. M. Traizet.
    An embedded minimal surface with no symmetries.
    J. Differential Geometry, 60(1):103-153, 2002. MR 1924593 (2004c:53008)
  • 19. M. Weber and M. Wolf.
    Minimal surfaces of least total curvature and moduli spaces of plane polygonal arcs.
    Geom. Funct. Anal., 8:1129-1170, 1998. MR 1664793 (99m:53020)
  • 20. M. Weber and M. Wolf.
    Teichmüller theory and handle addition for minimal surfaces.
    Annals of Math., 156:713-795, 2002. MR 1954234 (2005j:53012)
  • 21. M. Wolf.
    Flat structures, Teichmüller theory and handle addition for minimal surfaces.
    In Global theory of minimal surfaces, pages 211-241. American Mathematical Society, Providence, RI, for the Clay Mathematics Institute, Cambridge, MA, edited by D. Hoffman, 2005. MR 2167261

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 53A10, 32G15

Retrieve articles in all journals with MSC (2000): 53A10, 32G15


Additional Information

William H. Meeks III
Affiliation: Department of Mathematics, University of Massachusetts, Amherst, Massachusetts 01003

Michael Wolf
Affiliation: Department of Mathematics, Rice University, Houston, Texas 77005

DOI: https://doi.org/10.1090/S0894-0347-06-00537-6
Received by editor(s): March 10, 2005
Published electronically: July 11, 2006
Additional Notes: The first author was partially supported by NSF grant DMS-0405836
The second author was partially supported by NSF grants DMS-9971563 and DMS-0139887
Any opinions, findings, and conclusions or recommendations expressed in this publication are those of the authors and do not necessarily reflect the views of the NSF
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society